Alert archive / Iowa / Flash Flood Warnings in 2009

Flash Flood Warning 16, NWS Sioux Falls, SD

July 10, 2009Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jul 10, 2009, 5:37 AM CDT for Plymouth County, Sioux County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2009, 5:37 AM CDT (10:37 UTC)
Expired
Jul 10, 2009, 8:02 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Plymouth County, IA, Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:30 AM CDTFLASH FLOOD1 N Le Mars, IAFLOODING IN AND NEAR LE MARS. WATER UP TO THE TOPS OF THE STREET CURBING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 101037
FFWFSD
IAC149-167-101330-
/O.NEW.KFSD.FF.W.0016.090710T1037Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PLYMOUTH COUNTY IN NORTHWEST IOWA
  SOUTHERN SIOUX COUNTY IN NORTHWEST IOWA

* UNTIL 830 AM CDT

* AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG THE PLYMOUTH AND 
  SIOUX COUNTY LINE. MORE THUNDERSTORMS ARE EXPECTED THROUGH 7 AM 
  CDT. RADAR ESTIMATES 1 TO 1.5 INCHES OF RAIN HAS FALLEN SINCE 430 
  AM CDT WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN LIKELY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...MAURICE ORANGE CITY...CRAIG...AND STRUBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
      4279 9587

$$

SCHUMACHER
2 follow-up statements
000 
WGUS73 KFSD 101228
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 AM CDT FRI JUL 10 2009

IAC149-167-101330-
/O.CON.KFSD.FF.W.0016.000000T0000Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-PLYMOUTH IA-
728 AM CDT FRI JUL 10 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN PLYMOUTH AND
SOUTHERN SIOUX COUNTIES UNTIL 830 AM CDT...

HEAVY RAINFALL THAT FELL ACROSS THE AREA EARLY THIS MORNING HAS 
SINCE EXITED. ALTHOUGH THE HEAVY RAIN HAS DEPARTED...RUN OFF MAY 
STILL PRODUCE LOCALIZED FLASH FLOODING THIS MORNING. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...ORANGE 
CITY...AKRON...ALTON...CRAIG...GRANVILLE...IRETON...MAURICE...REMSEN 
AND STRUBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
      4279 9587

$$

LIEBL
000 
WGUS73 KFSD 101302
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CDT FRI JUL 10 2009

IAC149-167-101315-
/O.CAN.KFSD.FF.W.0016.000000T0000Z-090710T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SIOUX IA-PLYMOUTH IA-
802 AM CDT FRI JUL 10 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN PLYMOUTH
AND SOUTHERN SIOUX COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4280 9660 4285 9655 4298 9650 4303 9587
      4279 9587

$$

LIEBL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:20 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 10, 4:20 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT FRI JUL 10 2009

.DISCUSSION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO RIDE ALONG
THE 850 MB THERMAL BNDRY EARLY THIS MORNING. EXPECTING THUNDERSTORM
ACTIVITY TO CONTINUE NEAR THIS BNDRY THROUGH MUCH OF THE DAY...BUT
COVERAGE AND INTENSITY IS A BIT OF A QUESTION. CONTINUED THE FLOOD
WATCH OVER EXTREME SE SD AND NW IA THROUGH MUCH OF THE MORNING...AS
SOME HEAVIER RAINS ARE NOT OUT OF THE QUESTION WITH A SUBTLE S/WV
SLIDING OVER THE 850 BNDRY. PLUS THE AIR MASS STILL VERY JUICY WITH
NEAR 70 DEGREE DEW POINTS AND PRECIPITABLE WATER VALUES 1.5-2
INCHES. THE POTENTIAL FOR SEVERE WEATHER REMAINS ALONG AND SOUTH OF
THE 850 BNDRY THROUGH THE DAY. ELEVATED CAPES IN THE 1500-2000 J/KG
AND EFFECTIVE SHEAR 50 KTS...SUPPORT THE POSSIBILITY OF LARGE HAIL.
CONVECTION SHOULD REMAIN ELEVATED TODAY...SUCH THAT TORNADOES ARE NOT
EXPECTED AND SEVERE WIND THREAT SHOULD BE MINIMAL.

WILL BE ANOTHER CLOUDY DAY BUT SHOULD START TO SEE SOME CLEARING IN
THE N AND W AS BUILDING HIGH PRESSURE ADVECTS DRIER AIR SWRD. KEPT
TEMPERATURES IN THE 70S WHERE PRECIPITATION AND MORE SUBSTANTIAL
CLOUD COVER IS EXPECTED...AND LOWER 80S ELSEWHERE.

BY THIS EVENING...850 THERMAL BNDRY SHOULD SHIFT S OF THE
CWA...BRINGING AN END TO THE CHANCES FOR PRECIPITATION...HOWEVER THE
MODELS NOW INDICATE A 700 MB THETAE ADVECTION IN THE SW CWA LATE
TONIGHT. ADDED SOME LOW CHANCE POPS INTO GREGORY AND CHARLES MIX
LATE TONIGHT. AS HIGH PRESSURE BUILDS AND SKIES CLEAR...SHOULD SEE
SOME RADIATION FOG DEVELOP AFTER MIDNIGHT OVER AREAS WHICH RECENTLY
RECEIVED HEAVIER AMOUNTS OF PRECIPITATION.

ADDED SOME LOW POPS ON SAT WHERE BEST 700 MB OVERRUNNING PRECIPITATION
IS POSSIBLE..BUT ONLY EXPECTING LIGHT ACCAS SHOWERS AND SPRINKLES.
SHAVED A FEW DEGREES OFF OF TEMPERATURES WHERE THICKER CLOUD COVER
IS EXPECTED ON SAT. INCREASING CHANCES FOR PRECIPITATION GOING INTO
THE FIRST HALF OF NEXT WEEK. COULD BE ANOTHER WET AND HUMID START TO
THE WEEK...BUT POSSIBLY DRYING OUT THE LAST HALF OF THE WEEK.

&&

.AVIATION...
CONVECTION HAS PRODUCED A WEAK PRESSURE GRADIENT ACROSS THE AREA
MEANING THAT WINDS WILL GENERALLY BE LIGHT...OUT OF THE NORTHEAST
AROUND KHON AND EAST OR SOUTHEAST AROUND KFSD AND KSUX. A SHORT WAVE
WILL MOVE ACROSS THE AREA EARLY THIS MORNING. EXPECT THIS TO RESULT
IN CONVECTION REDEVELOPING OR REINTENSIFYING AFTER 09Z SOUTH OF I90
IN SE SD AND SPREADING INTO NW IA. FOR NOW...EXPECT THAT CONVECTION
WILL BE SOUTH OF KFSD SO ONLY HAVE A CB MENTIONED IN TAF AND KEPT
TSRA IN KSUX. ANOTHER RESULT OF THE LIGHT WINDS WILL BE FOG
DEVELOPMENT. AS OF 06Z...KFSD HAD A VSBY BLO 3SM WITH AREAS NW OF
KFSD BLO 1SM. WITH AMPLE LOW LEVEL MOISTURE...EXPECT THAT VSBYS
COULD FALL BELOW 1SM ON THE EDGE OF THE CLOUD LINE FROM EAST CENTRAL
SD INTO SOUTH CENTRAL SD. LOW STRATUS COULD ALSO PRODUCE MVFR AND
IFR CONDITIONS. FOG COULD LINGER INTO MID MORNING UNLESS CONVECTION
FORMS FARTHER NORTH AND ALLOWS INCREASED VSBYS AS COLD DOWNDRAFTS
TEMPORARILY RAISE VSBYS ABOVE 6SM. EXPECT THE FRONT TO MOVE SOUTH OF
THE AREA BY 18Z CHANGING WINDS TO NE AND BRINGING DRIER AIR IN AND
PRODUCING VFR CONDITIONS. AS HIGH PRESSURE BUILDS IN LATER THIS
AFTERNOON...WINDS WILL BECOME LIGHT NORTHERLY AFTER SUNSET.
/SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR IAZ012>014-
     020>022-031-032.

MN...NONE.
NE...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR NEZ013-014.

SD...FLASH FLOOD WATCH UNTIL 11 AM CDT THIS MORNING FOR SDZ069>071.

&&

97
Hazardous weather outlook, Jul 10, 4:51 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT FRI JUL 10 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
451 AM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL MOVE ACROSS EXTREME SOUTHEAST SOUTH
DAKOTA...NORTHEAST NEBRASKA...AND PORTIONS OF NORTHWEST IOWA THIS
MORNING. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING HAIL UP TO THE SIZE OF GOLF BALLS. THE THREAT
FOR SEVERE THUNDERSTORM CAPABLE OF PRODUCE LARGE HAIL WILL
CONTINUE INTO THE AFTERNOON HOURS.

FLOODING...
THUNDERSTORMS THAT WILL MOVE ACROSS SOUTHEAST SOUTH DAKOTA...
NORTHWEST IOWA...AND NORTHEAST NEBRASKA TODAY WILL PRODUCE HEAVY
RAIN CAPABLE OF PRODUCING FLASH FLOODING. RAIN FALL RATES OF UP
TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH SOME OF THESE STORMS.
THE MAIN THREATH FOR FLOODING RAINS WILL BE ALONG AND SOUTH OF A
LINE FROM SPENCER IOWA TO YANKTON SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY OVER FAR SOUTHEAST SOUTH
DAKOTA
...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 9, 11:38 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 PM CDT THU JUL 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     FLASH FLOOD      WORTHINGTON             43.63N 95.60W
07/09/2009                   NOBLES             MN   EMERGENCY MNGR

            THE HIGHWAY 59/60 UNDERPASS IN THE SOUTHEAST PART OF
            WORTHINGTON IS FLOODED BY THE HEAVY RAIN.

&&

TRM
Local storm report, Jul 10, 1:46 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
146 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLASH FLOOD      LAKEFIELD               43.68N 95.17W
07/09/2009                   JACKSON            MN   LAW ENFORCEMENT

            HIGHWAY 86 AND 3RD AVENUE NORTH FLOODED.

0140 AM     HEAVY RAIN       JACKSON                 43.62N 94.99W
07/10/2009  M4.14 INCH       JACKSON            MN   LAW ENFORCEMENT

            SINCE 7 PM. DITCHES AND CREEKS RUNNING FULL.

&&

JCHAPMAN
Local storm report, Jul 10, 5:37 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 AM CDT FRI JUL 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             IRETON                  42.98N 96.32W
07/10/2009  M1.00 INCH       SIOUX              IA   TRAINED SPOTTER

&&

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:19 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux41 min
Jul 9, 7:44 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola46 min
Jul 9, 7:52 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola38 min
Jul 9, 8:24 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola51 min
Jul 9, 9:03 PM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien, Osceola3 hr
Jul 9, 9:15 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson45 min
Jul 9, 11:59 PM CDTAreal Flood WarningFSDClay, Dickinson, O'Brien, Osceola12 hr
Jul 10, 5:10 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux35 min
Jul 10, 6:36 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee25 min

Nearby

Flash Flood Warnings in Iowa, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.